California, 2004

High Wind in California, May 10, 2004

May 10, 2004 · NWS VEF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 10, 8:26 AM PST, 44 minutes earlier.

Area forecast discussion, May 10, 8:26 AM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 AM PDT MON MAY 10 2004

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE OVER THE INTERMOUNTAIN
WEST TODAY AND REMAIN OVER THE AREA INTO WEDNESDAY. THIS WILL RESULT
IN PERIODS OF WINDS...A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTHERN
MOUNTAINS AND COOLER TEMPERATURES INTO WEDNESDAY. TEMPERATURES WILL
BEGIN TO WARM WITH LIGHT WINDS THURSDAY AND FRIDAY.
&&

.UPDATE...40 KNOT WINDS JUST OFF THE SURFACE ON THE DESERT ROCK
SOUNDING QUITE IMPRESSIVE. GETTING REPORTS OF WIND GUSTS MEETING OR
EXCEEDING WIND ADVISORY CRITERIA ACROSS INYO...ESMERALDA...AND
CENTRAL AND SOUTHERN NYE COUNTIES. IN UPDATE WILL ALLOW ADVISORY TO
START NOW IN THOSE COUNTIES. BASED ON 12Z GUIDANCE STILL LOOKS LIKE
STRONGEST WINDS IN CLARK AND MOHAVE COUNTIES WILL BE THIS AFTERNOON.
UPDATED ZONES AND STATEMENT OUT SHORTLY.
&&

.PREV DISCUSSION...400 AM PDT MON MAY 10...THE PACIFIC STORM SYSTEM
HAS MADE ITS WAY TO THE NORTHERN CALIFORNIA COAST AT THIS TIME. IT
IS FORECAST TO PUSH DUE EAST ACROSS NORTHERN NEVADA TODAY BEFORE
LIFTING TO THE NORTHEAST TONIGHT. THIS TRACK HAS REMAINED CONSISTENT
OVER THE LAST FEW DAYS AND ANY MOISTURE WILL LIKELY BE CONFINED TO
AREAS NORTH OF THE CWA. THE BIG CONCERN REMAINS THE WIND. THEY ARE
EXPECTED TO PICK UP OUT OF THE SOUTHWEST THIS MORNING AND REACH
ADVISORY LEVELS BY LATE MORNING OVER SOME OF THE NORTHERN AREAS OF
THE CWA...WITH THE STRONGEST WINDS OCCURRING IN THE AFTERNOON AND
EVENING OVER THE SOUTHERN ZONES. PER LATEST MODEL GUIDANCE...HAVE
CONTINUED THE WIND ADVISORY AS ISSUED BY THE PREVIOUS FORECASTER BUT
HAVE ALSO ADDED SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA.
SUSTAINED WINDS IN THIS AREA WILL BE NEAR THE BOTTOM END OF ADVISORY
BUT SHOULD SEE GUSTS TO AROUND 45 MPH THIS AFTERNOON/EVENING. THE
STRONGEST WINDS WITH THIS EVENT ARE EXPECTED OVER EASTERN NEVADA IN
LINCOLN COUNTY TODAY WHERE SUSTAINED WINDS IN THE 30S WITH GUSTS TO
NEAR 50 MPH ARE LIKELY. AS THE FIRST SYSTEM LIFTS OUT TONIGHT...A
SECOND SYSTEM WILL MOVE INTO NEVADA ON TUESDAY. SOME UNCERTAINTY IN
HOW FAR SOUTH THIS SYSTEM WILL DIVE. MODELS ARE ABOUT EVENLY SPLIT
IN THEIR SOLUTIONS WITH THE GFS/UKMET TAKING THE CENTER OF THE
SYSTEM TO ABOUT THE CENTRAL NEVADA/UTAH BORDER AND THE EURO/NOGAPS
TRENDING FARTHER SOUTH. THE ETA IS THE FURTHEST NORTH AND THE 06Z
GFS IS TRENDING IN THIS DIRECTION. HAVE TAKEN A MIDDLE OF THE ROAD
APPROACH WITH THE LATEST FORECAST PACKAGE AND WENT WITH THE
GFS/UKMET. THIS WOULD BRING A CHANCE OF SHOWERS TO LINCOLN COUNTY
NEAR THE LOW CENTER BEGINNING TUESDAY EVENING AND THEN CONTINUING
INTO WEDNESDAY. ALSO...A DECENT SURFACE LOW SETS UP TUESDAY
AFTERNOON OVER SOUTHERN NEVADA. THIS SHOULD CONTINUE BREEZY TO WINDY
CONDITIONS OVER MUCH OF THE AREA TUESDAY. BY THE TIME WEDNESDAY
ROLLS AROUND...THE SYSTEM EXITS TO THE EAST AND THE AREA WILL BE
UNDER A DRY NORTHWEST FLOW PATTERN. A SURFACE COLD FRONT MOVES SOUTH
THROUGH THE REGION SHIFTING SURFACE WINDS TO THE NORTHWEST WED
EVENING. ANOTHER QUITE NOTICEABLE EFFECT FROM THESE SYSTEMS WILL BE
THE INFLUX OF COOLER AIR. TEMPERATURES THAT WILL BE 5 OR SO DEGREES
ABOVE NORMAL ON MONDAY WILL FALL TO AROUND 10 DEGREES BELOW NORMAL
BY WEDNESDAY. &&

.LONG TERM...MEDIUM RANGE MODELS CONTINUING TO HAVE DIFFICULTIES
INTO THE LONG TERM AND DUE TO THE UNCERTAINTIES...LITTLE CHANGE IN
THE FORECAST THIS MORNING. OVERALL...TROUGH AXIS TO BE OVER CENTRAL
UTAH ON THURSDAY AND SLOWLY SHIFT EAST INTO THE END OF THE WEEK.
THIS SHOULD KEEP CWA UNDER DRY NORTHWEST FLOW WITH TEMPS SLOWLY
WARMING FROM WEDNESDAY COOLEST READINGS. AS TROUGH SHIFTS EAST...
APPEARS CWA WILL BE UNDER TRANSITION FLOW INTO THE WEEKEND. CURRENT
GFS TRENDING TOWARDS LOW DEVELOPMENT OFF THE WEST COAST INTO THE
FIRST OF NEXT WEEK. THIS WOULD RESULT IN SOUTHWEST FLOW OVER THE CWA
INTO SUNDAY.  CONFIDENCE NOT HIGH AT THIS POINT...BUT GENERAL TREND
OF SLOW WARMING AS HEIGHTS/THICKNESS RISE SATURDAY/SUNDAY STILL
LOOKS ON TRACK WITH EITHER FLAT RIDGE OR SOUTHWEST FLOW OVER THE
CWA.
&&

.AVIATION...WINDS ARE THE MAJOR CONCERN FOR THIS AFTERNOON AND
EVENING. CURRENT TAF LOOKS GOOD WITH THE EXCEPTION THAT WIND GUSTS
THIS AFTERNOON COULD BE STRONGER THAN THE 35 KNOTS FORECAST. WILL
EVALUATE THE POTENTIAL FOR STRONGER GUSTS BEFORE ISSUING 18Z TAF.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WIND ADVISORY THIS AFTERNOON AND EVENING CLARK...
      LINCOLN...NYE COUNTIES.
.AZ...WIND ADVISORY THIS AFTERNOON AND EVENING FOR MOHAVE COUNTY
      ZONES 1...3 AND 36.
      RED FLAG WARNING THIS AFTERNOON AND EVENING FOR FIRE WEATHER
      ZONES 101 AND 102.
.CA...WIND ADVISORY THIS AFTERNOON AND EVENING FOR EASTERN INYO
      COUNTY ZONE 27 AND SAN BERNARDINO COUNTY ZONE 28.
      RED FLAG WARNING THIS AFTERNOON AND EVENING FOR FIRE WEATHER
      ZONE 229.
&&

PIERCE/JACQUES
Hazardous weather outlook, May 10, 4:45 AM PST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 AM PDT MON MAY 10 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-111200-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
545 AM PDT (545 PM MST) MON MAY 10 2004

.DAY ONE...TODAY.

A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF EASTERN
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. A STRONG LOW
PRESSURE SYSTEM WILL MOVE INTO NORTHERN NEVADA DURING THE DAY
TODAY...RESULTING IN STRONG SOUTHWEST WINDS OVER MUCH OF THE
AREA.

WINDS WILL BE INCREASING IN THE MORNING...BECOMING SOUTHWEST 25 TO
35 MPH WITH GUSTS 45 TO 50 MPH THIS AFTERNOON AND EVENING. LOCAL
AREAS OF BLOWING AND DRIFTING SAND OR DUST ARE POSSIBLE WITH
VISIBILITIES LOCALLY LOWERING TO BELOW 1 MILE. PLEASE REFER TO
LATEST WIND ADVISORY STATEMENT ISSUED FROM THIS OFFICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JENSEN

Event by event

1 high wind. Local standard time, as filed.

High Wind, W Inyo

When
May 10, 9:10 AM PST
Where
W Inyo forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER

A strong area of low pressure helped to produce strong winds in the town of Aspendell, CA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392994.